Cardiotoxicity of fluoropyrimidines in different schedules of administration: a prospective study
- 683 Downloads
Cardiotoxicity associated with 5-Fluorouracil (5FU) administration has been infrequently reported in literature, albeit various series of acute coronary syndromes have recorded a low but definite incidence of the above toxicity. In the present study, patients undergoing 5FU-based and oral capecitabine (Xeloda®)-based chemotherapy were tested for the potential development of cardiac-related symptoms during their administration.
Patients and methods
Six hundred and forty-four patients entered the study. Those experiencing any cardiac-related symptoms during 5FU infusion or oral capecitabine were subjected to ECG and serum cardiac enzymes determination. If cardiotoxicity was confirmed, 5FU infusion or oral capecitabine were interrupted, sublingual nitrates administered and cardiac monitoring initiated, while patients with >two-fold enzyme elevation were followed in a coronary care unit for at least 72 h. Cases with acute myocardial infarction were excluded from further 5FU or oral capecitabine treatment.
Overall 26 patients (4.03%) developed symptoms and/or ECG abnormalities due to 5FU and capecitabine. Patients with continuous 5FU infusion presented a higher incidence of cardiotoxicity [14/209; 6.7%, 95% confidence interval (CI) = 3.3–10.1%] than the remaining (7/317; 2.3%, 95% CI = 0.8–3.3%) (P < 0.012). Specifically, an increased incidence of cardiac-related events was encountered in patients with continuous 24-h 5FU + LV infusion for 5 days (12.5%, 95% CI = 2.3–22.7%) rather than in patients with the same schedule without LV (5.3%, 95% CI = 1.95–8.67%) (P < 0.027), as well as in patients with short 5FU + LV administration (2.4%, 95% CI = 0.9–3.9%) (P < 0.019). Overall, 3/54 patients (5.5%, 95% CI = −0.6–11.1%) on oral capecitabine developed cardiac-related events. Seven out of the 20 patients suffered an acute myocardial infarction, 6 developed ischemia only, while 4 more patients had ECG consistent with coronary vasospasm and 3 with conduction disturbances, of which one subsequently died. Patients administered oral capecitabine had a similar incidence of cardiac-related events; 1/22 (4.5%) patients with advanced breast cancer and 2/32 (6.2%) with colorectal cancer.
The present study supports the toxic effect of 5-FU on the myocardium, which is largely schedule-dependent, whereas a low but finite risk of such toxicity has been observed with oral capecitabine. A high level of alertness is required when using fluoropyrimidines (i.v. 5FU or oral capecitabine), while their toxic effect on the coronary endothelium and myocardium merits further investigation.
KeywordsFluorouracil Capecitabine Chemotherapy Cardiotoxicity
- Cwikiel M, Eskilsson J, Wieslander JB, Stjernquist U, Albertsson M (1996b) The appearance of endothelium in small arteries after the treatment with 5-fluorouracil. An electron microscopic study of late effects in rabbits. Scan Micros 10:187–192Google Scholar
- Gaveau T, Banzet P, Marneffe H, Viars P (1969) Traubles cardiovasculaires au cours d’infusions d’anti-mitociques a fortes doses: 30 observacions cliniques. Anaesth Analg (Paris) 26:311–327Google Scholar
- Grem JL (1996) 5-Fluoropyrimidines. In: Chabner BA, Longo DL (eds) Cancer chemotherapy and biotherapy: principles and practice, 2nd edn. Lippincott-Raven, Philadelphia, p 149Google Scholar
- Moertel CG Reitermeier RJ (1962) Experience with 5-Fluoruracil in the palliative management of advanced carcinoma of the gastrointestinal track. Staff meeting of the Mayo Clinic. Mayo Clinic Proc 37:520–529Google Scholar
- Sasson Z, Morgan CD, Wang B, Thomas G, MacKenzie B, Platts ME (1994) 5-Fluorouracil related toxic myocarditis: case reports and pathological confirmation. Can J Carrdiol 10:861–864Google Scholar